Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 251, NWS Lincoln, IL

September 26, 2023Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 26, 2023, 4:38 PM CDT for Morgan County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2023, 4:38 PM CDT (21:38 UTC)
Expired
Sep 26, 2023, 5:00 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, IL

The radar

The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:12 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 26, 3:12 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
312 PM CDT Tue Sep 26 2023

.SYNOPSIS...
Issued at 312 PM CDT Tue Sep 26 2023

Widely scattered thunderstorms will continue across central
Illinois through this evening before showers and thunderstorms
become more widespread overnight into early Wednesday morning.

&&

.SHORT TERM... (Tonight through Wednesday)
Issued at 312 PM CDT Tue Sep 26 2023

19z/2pm surface analysis shows a wind-shift line/dewpoint front
extending from Ottawa...to Danville...to just west of Lawrenceville.
Drier air has advected into much of central Illinois behind the
boundary, with dewpoints lowering into the middle to upper 50s.
Meanwhile along/ahead of the front, dewpoints have pooled in the
lower to middle 60s. Despite the presence of upper forcing via a
deep low centered over eastern Iowa, the intrusion of drier air
has led to lower instability this afternoon. As a result, the
widely scattered convection that is developing beneath the upper
low has been disorganized and sub-severe. Will still need to keep
an eye on the stronger cells, as they may be capable of producing
gusty 30-40mph winds and perhaps even a brief funnel cloud.
However it appears the higher probability of stronger storms will
be focused further N/NE across northern Illinois into Indiana.

Widely scattered storms will linger into this evening, then an
uptick in areal coverage appears likely overnight into early
Wednesday morning as the nocturnal low-level jet develops. NAM
shows a rather weak jet focused mainly east to west into the Ohio
River Valley tonight. Most CAMs are showing showers becoming more
numerous well after dark...mainly east of the Illinois River. Have
therefore increased PoPs to likely across the eastern two-thirds
of the KILX CWA after midnight. Further west beneath the slowly
approaching upper low, skies will become partly cloudy and winds
will become nearly calm. This will be a favorable set-up for at
least patchy fog across the Illinois River Valley. RAP/GFSLAMP
have both consistently shown lowered visbys across this area late
tonight, so have included fog mention along/west of the Illinois
River accordingly.

With the upper low meandering eastward, scattered convection will
be a good bet across central Illinois on Wednesday as well. Given
increased cloud cover and rain chances beneath the low, high
temperatures will be several degrees cooler then today in the
middle to upper 70s.

Barnes

.LONG TERM...(Thursday through Next Tuesday)
Issued at 312 PM CDT Tue Sep 26 2023

Once the upper low departs, heights will rise across the Midwest
as ridging takes hold. 12z Sep 26 model consensus suggests upper
ridging will prevail across the region through the middle of next
week before the pattern begins to break down. This will result in
an extended period of very warm and dry conditions with highs
topping out in the 80s from Friday through next Tuesday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1244 PM CDT Tue Sep 26 2023

1730z/1230pm visible satellite imagery shows a Cu field blossoming
across central Illinois...thanks in large part to an upper low
spinning over eastern Iowa. Think widely scattered convection will
develop this afternoon: however, confidence is not great enough to
include at all of the terminals. The exception is KPIA in closer
proximity to the low where VCTS is warranted between 21z and 00z.
As the low-level jet strengthens after dark, showers will become
more numerous from mid to late evening through the overnight hours.
Given modest instability and good upper dynamics, have opted to carry
a period of predominant showers with VCTS at all sites except KPIA.
The thunder risk will diminish toward dawn, although scattered
showers will likely linger at both KDEC and KCMI through mid-morning.
Further west directly beneath the upper low, rain chances will be
much less at KPIA. In fact, skies will partially clear and winds
will be nearly calm...leading to fog formation. Latest RAP and
GFSLAMP suggest fog at least as far east as the Illinois River and
perhaps even further. Have therefore added a period of 2 mile
visbys at KPIA between 10z and 13z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 26, 3:08 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Tue Sep 26 2023

ILZ027>031-036>038-041>046-271100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-
308 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois, mainly north of a Canton
to Danville line.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through this evening. A few of
the storms will be strong to locally severe. Hail to around 1 inch
in diameter is the main threat, though there is also an isolated
tornado threat along and northeast of I-74. Locally heavy rainfall
will also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are also expected Wednesday, though severe
weather is not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through about 9 pm.

Expected storm motion will be toward the northeast around 20 mph.

ILZ040-047>051-271100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-
308 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through this evening. While
some of the storms may contain gusty winds and small hail, it appears
any severe weather threat should be further north and east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are also expected Wednesday, though severe
weather is not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052>057-061>063-066>068-071>073-271100-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will continue into this evening. A few of
the storms will be strong to locally severe. Hail to around 1 inch in
diameter is the main threat. Locally heavy rainfall will also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are also expected Wednesday, lingering
through the night south of I-70. The severe weather threat looks like
it will be further south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through about 9 pm.

Expected storm motion will be toward the northeast around 20 mph.

Geelhart

In the hours before

Special weather statement, Sep 26, 4:02 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
402 PM CDT Tue Sep 26 2023

ILZ027>031-037-038-270000-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, and Normal
402 PM CDT Tue Sep 26 2023

...FUNNEL CLOUD SIGHTED OVER CENTRAL ILLINOIS...

At 350 pm, a funnel cloud was reported northwest of Peoria near Alta.

Atmospheric conditions exist today that favor the possible formation
of weak funnel clouds. These occur in vertically developed clouds.
They are associated with developing showers and storms, but
typically dissipate once the rain begins.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down and become a
landspout tornado. Stay alert and be prepared to move to a safe
shelter if a funnel cloud approaches the ground.

Geelhart

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:57 PM CDTSevere Thunderstorm WarningILXMorgan, Scott33 min
Sep 26, 5:38 PM CDTSpecial Weather StatementILXSangamon52 min
Sep 26, 6:40 PM CDTSpecial Weather StatementILXChristian20 min
Sep 26, 6:43 PM CDTSpecial Weather StatementILXSangamon17 min
Sep 26, 6:53 PM CDTSevere Thunderstorm WarningILXChristian37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.